night time pain
AnonymousJanuary 17, 2007 at 3:19 pm
I have noticed lately that my pain seems to always be worse at night. At one time a dr had me on nerontin but was not willing to increase the dosage to fit my pain and at that time I did not have a diagnosis. I finally got accepted into pain managment and they put me on lyrica that made my legs swell so bad that it actually increased my pain so I went off that. The dr also had me on methadone and oxycodone for pain. After being on those drugs for over a year I gradually decreased my dosage because I got tired of sleeping around the clock. I continued taking 1 methadone at night so that the pain would ease up enough that I could get some sleep, the oxycodone was just to be used for breakthrough pain. Now I cant tell that the methadone helps at all so I have stopped taking it and the oxycodone altogether, except when the pain is so bad that I just cant stand it any longer. I have almost no pain whatsoever during the day but around 8 pm my pain seems to just hit me all of a sudden, so I was wandering if anyone else notices an increase in pain at night and if this is a common symptom of cidp.:(
AnonymousJanuary 17, 2007 at 6:41 pm
I know this is a topic that does come up every now and then, I do recall reading a number of posts about pain at night on the old forum, and I do recall that this does happen to a number of people. I have also copied a post from Limekat, this is one that just happened to stick in my mind, where she mentiones her pain escalating at night sometimes.
Member Join Date: May 2006
Location: North Carolina
ER Visits/Pain/Medical records
I’ve been on strong pain meds before I was diagnosed for severe CIDP. I’ve been to the ER a few times when the pain was out of control and the doctors thought I was “drug seeking” for pain meds or even having a “panic attack”. It was obvious that’s what the doctors thought-the horrible rudeness and comments. I was told later that my hospital records will show that-the drug seeking.
I’d appreciate any info/advise you may have to reamy this situation-it can happen again. [B]I certainly am scared when the pain esculates at night[/B]. Even my pain management doc tells me to avoid the ER and that says a lot.
AnonymousJanuary 17, 2007 at 6:52 pm
I too have pain in my feet/toes starting mostly in the evenings. It is not unbearable, but it certainly is annoying. I have taken Lyrica, Neurontin, and even Vicodin in the beginning (dx GBS Aug 06), but now I only take Amitriptyline 75mgs at night. Amitriptyline is also an antidepressant, but somehow works on neropathic pain as well. It does take a couple of weeks to kick in, but it seems to work pretty well for me. It also helps me sleep. It doesn’t knock you out like a Vicodin would, but once I’m asleep, I seem to able to sleep well and for a longer time. The fact that it’s an antidepressant is probably a bonus. Killing 2 birds with 1 stone, so to speak.
By the way, the neurologist I see now (he’s the 3rd one I’ve seen) who is the supposed specialist around here, took me off Vicodin immediately on my first visit. He said that Vicodin, Oxycodone and other narcotic/addictive pain meds were an inappropriate treatment for my condition. He went so far as to say that in some cases it can make GBS worse. I just thought I’d pass that on, and in no way am I suggesting you stop taking what your doctor has given you, but you might want to check into that.
Debbie in Miami
P.S. If you’re having pain in your feet, have you tried either Vicks Vaporub Cream, or Icy Hot? They both seem to help some.
AnonymousJanuary 17, 2007 at 6:56 pm
Hi Gloria, my husband suffers of terrible pain in the night time, during the day as well but in the night time is so bad that sometimes he’s telling me that he wishes all to end. He’s on a lot of pain medication but sometimes nothing helps, the pain doctors said the any pain is worse in the night time because the metabolism is slower during the night. He’s been prescribed VERSATIS plasters, 5% lidocaine, I’m gonna get them tomorrow , hope this will do the job.
Anyone else tried them? I’ll keep you post it how he’s getting on with it.
AnonymousJanuary 17, 2007 at 7:28 pm
thanks everyone for the info. i also had an er dr that thought i was just seeking drugs , he went so far as to send me to a mental/addiction hospital for drug addiction and potential suicide, it took me all day the next day to convince everyone that i was not just seeking drugs, that i was in “real” pain and that i had no intentions of hurting myself in any way, all i wanted was some relief from the pain, so they released me to my family with the understanding that they would keep an eye on me, u can imagine how i felt, my family knew the truth but convincing doctors was another thing altogether. i hope no one ever has to go thru that.
AnonymousJanuary 17, 2007 at 7:54 pm
Gloria have you taken Neurontin/Gabapentin? It’s the older version of Lyrica maybe it won’t make your leg swell. I was on 1800mg of Gabapentin before I switched to Lyrica. Also bring the DRs print out information from this forum or other sites that talks about pain and how to manage it. Now days we have to educate our DR’s. We know more then they do sometimes. Some DR’s are very good but some just don’t know enough.
AnonymousJanuary 17, 2007 at 10:48 pm
Yes, not all doctors are aware of pain management for GBS patients. That surprised me. Within days of being admitted I started having pain in my legs at night. I’d grit my teeth and try to sleep. At first I thought it was linked to the heparin injection I was getting just before the pain intensified. One night I refused the heparin, but the pain continued. I mentioned it to several of the doctors who were treating me (each for their own speciality). Finally one physiatrist said, “Oh, yes Guillain-Barre patients often mention pain. Let’s start you out with some vicodin.” And that was all it took for me to sleep.
I gradually weaned myself off the painkillers over the course of a few months. But I still have pain at night. At its worst now, an ibuprofen will let me drop into a restful slumber. (I’m only nine months into recovery.)
AnonymousJanuary 17, 2007 at 11:33 pm
Can you tell if it is nerve pain or muscle pain? Tendons and liagaments also can cause pain. Are you in an exercise program? Keep a Journal to see if it is just connected to resting at night. Rate it from 0 to 10 ten being the worse….6 being time for meds. As crazy as Vicks sounds and Irish Spring soap bar under your sheet near your feet. Have you tried ice, heat or massage? Just hang in there and someone will come up with something that might give you relief. Most of my stuff I had questions about dissappeared within a month or two of the problems start….like pain in my wrists like tarpel tunnel. It would wake me up and I would reposition my hand to straighten out my wrists would let me go back to sleep. Have you tried putting a pillow under your legs when they are acting up? Just don’t let them tell you that there is no pain with GBS/CIDP.
AnonymousJanuary 19, 2007 at 6:22 am
My husband’s pain gets much worse at night too. Things that help:
1. anodyne lights- [url]www.anodynetherapy.com[/url]
2. compounded cream with 10-12%camphor-lyrica-menthol- like tiger balm
3. something good for sleep- like lunesta
4. massage, warmth and soft music
5. not working so hard during the day- pacing ourselves
6. plus the rest- breakthrough pain medications, etc
7. when all else fails, the history channel usually gets him to sleep!!!
good luck- this is a hard problem for married people as both of us can’t sleep when one of us hurts!
AnonymousJanuary 19, 2007 at 12:03 pm
I use gabpentin and morphine slow released at nite , also I got a electric blanket to keep my legs warm and that works too.. I have had no problem with my Dr. giving me what I need to keep the pain at bay , but I fiqure I will probally have IVIG sometime in the next two months…
You must be logged in to reply to this topic.